Tornadoes · United States · Michigan · 2024

EF2 tornado, Sherwood to Union City, Michigan, May 7, 2024

From Sherwood to Union City, this EF2 tornado ran 19.5 miles across Saint Joseph and Branch counties on May 7, 2024, touching down at 5:41 PM EDT and reaching 950 yards wide. It killed nobody and injured 1.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
May 7, 2024
Touchdown
5:41 PM EDT (21:41 UTC)
Lifted
6:11 PM EDT (22:11 UTC)
On the ground
30 minutes
Path length
19.5 miles (31.4 km)
Path width
950 yards (869 m)
Deaths
0
Injuries
1
Counties
Saint Joseph and Branch counties
Touchdown point
41.913, -85.526
Lift-off point
42.036, -85.183
Record number
2405071541-01

The damage survey

58 damage points were recorded along this path by NWS IWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 130 mph.

  • Debris dropout south of west Girard Rd, just west of Arbogost rd. No tornado damage seen here
  • Machine shed destroyed. Anchor posts pulled out but set shallow with few concrete anchors.
  • Pic looking north from Girard Rd
  • Much of the roof lost to a home on Goodrich Lake Rd

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Thunderstorms produced severe tornadoes, large hail, and damaging wind gusts on the afternoon and evening of May 7. The largest hail stone reported was 4 inches in diameter.

A tornado touched down in St. Joseph county on the south side of Centreville and then tracked northeast, passing north of Colon and into Branch county near Havens and Goodrich Lake. The tornado finally weakened and lifted south of Union Lake. Extensive damage occurred to trees and center pivot irrigation systems along the track with the most significant damage occurring from north of Colon to north of Sherwood, when video evidence indicated the tornado became multi-vortex. Several homes suffered loss of roof and walls, resulting in the area of highest damage being consistent with an EF2 tornado and winds of up to 130 mph.

A brief EF-1 tornado developed southwest of Union City, MI as the Colon/Sherwood tornado to the northwest dissipated. This tornado moved along W Girard Road between Babcock and Arbogast Road, destroying a machine shed and ripping out of the anchor posts.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:45 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at May 7, 1:29 PM EDT, 4 hours 12 minutes earlier. Its key messages:

  • Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high.
  • Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low.
  • Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week.
Area forecast discussion, May 7, 1:29 PM EDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
129 PM EDT Tue May 7 2024

.KEY MESSAGES...

- Severe storms are likely mid afternoon into mid evening. The
  primary threat with any severe storms that occur include damaging
  winds, large hail, and a few tornadoes. Confidence is high.

- Isolated strong to severe storms are possible again Wednesday evening,
  mainly south of US 24. Localized heavy rain and flooding is the primary
  threat but a few storms could contain hail. Confidence is low.

- Cooler with chances for showers later this week into the weekend.
  Highs Friday into Sunday will be in the 60s. Otherwise temperatures
  will warm back into the mid 60s to mid 70s next week.

&&

.DISCUSSION...
Issued at 125 PM EDT Tue May 7 2024

Post convective outflow bubble from this morning sharpening
effective warm frontal zone from nrn IL esewd through cntrl IN
and into wrn OH. This will mix further north into evening over
nrn IN and will yield a certain tornado risk given enlarging low
level shear across this boundary. Otherwise growing instability
wedge across the warm sector back west is primed to initiate
convection along/ahead of cold front pushing through wrn IL attm
with additional isolated storms out in front through the warm
sector also possible late this afternoon. Given degree of
expected instability in combo with enhancing deep layer shear
supercells are likely with primary sig hail risk and attendant
enhanced tor risk with discrete storms interacting with the warm
front.

Storms clear quickly far east by mid evening and then quiet
overnight within post cold frontal bubble. This is short lived
however as nrn plains upper flow wobbles east into the midwest Wed
and induces new sfc frontal wave across the mid MS valley. While
track of this is expected to hold south fairly robust warm advection
aloft expected to spread as far north as the US 24 corridor with
localized heavy rain far south Wed evening and perhaps some marginal
hail risk with stronger storms. Thereafter elongating upper trough
hangs back through the srn lakes with a risk for showers at times
through Saturday along with quite cool temps.

Upper pattern breaks back warmer yet continued unsettled longer term
by mid next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 128 PM EDT Tue May 7 2024

Behind this morning's band of showers and thunderstorms, enough
convergence and forcing within a still moisture atmospheric column
has been modeled to produce additional showers and thunderstorms
this afternoon. Models actually do create additional instability
this afternoon behind the morning convection allowing for the chance
for strong to severe thunderstorms. It appears the timing of
thunderstorms will be 20z to 00z this evening with all threats on
the table with any thunderstorm. It is interesting that cold
advection waits until this evening, after the passage of the storms
and likely holds off widespread MVFR CIGs until at least that point.
Although patchy MVFR and perhaps IFR conditions will be possible
within the stronger thunderstorms with heavy rain reducing VISBY.
There is some indication that we clear out after this evening's
storms, but the dry air should be enough to keep fog at bay
overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...T
AVIATION...Roller
Hazardous weather outlook, May 7, 2:40 PM EDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Northern Indiana
240 PM EDT Tue May 7 2024

INZ005-006-008-012>015-017-103-104-116-203-204-216-MIZ078-079-177-
277-080900-
Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-Fulton IN-Whitley-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Northern Berrien-Southern Berrien-
240 PM EDT Tue May 7 2024 /140 PM CDT Tue May 7 2024/

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely late this afternoon through early evening.
The primary threats are large hail and tornadoes with isolated
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

INZ007-009-018-MIZ080-081-OHZ001-002-004-005-015-016-080900-
Steuben-De Kalb-Allen IN-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-
240 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Severe storms are likely this evening. The primary threats are large
hail and tornadoes with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

INZ026-027-033-034-OHZ024-025-080900-
Wells-Adams-Blackford-Jay-Van Wert-Allen OH-
240 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Severe storms are likely late this evening. The primary threats are
large hail and tornadoes with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of heavy rain and localized flooding are possible Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

INZ020-022>025-032-080900-
White-Cass IN-Miami-Wabash-Huntington-Grant-
240 PM EDT Tue May 7 2024

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely late this afternoon through early evening.
The primary threats are large hail and tornadoes with isolated
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of heavy rain and localized flooding are possible Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

LMZ043-046-080900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
240 PM EDT Tue May 7 2024

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely this afternoon. The primary threats are
large hail with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, May 7, 4:26 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
426 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     Hail             Michigan City           41.72N 86.88W
05/07/2024  M2.50 Inch       La Porte           IN   Trained Spotter

&&

NDM
Local storm report, May 7, 4:27 PM EDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
427 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     Hail             1 NW Michigan City      41.72N 86.89W
05/07/2024  M1.75 Inch       La Porte           IN   Trained Spotter

&&

NDM
Local storm report, May 7, 4:35 PM EDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
435 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Hail             1 S Michigan City       41.70N 86.88W
05/07/2024  M2.00 Inch       La Porte           IN   Trained Spotter

&&

NDM
Local storm report, May 7, 4:39 PM EDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
439 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     Hail             1 W Michiana Shores     41.75N 86.83W
05/07/2024  M1.00 Inch       La Porte           IN   Trained Spotter

&&

NDM
Local storm report, May 7, 4:43 PM EDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
443 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     Hail             New Buffalo             41.79N 86.74W
05/07/2024  M1.00 Inch       Berrien            MI   Trained Spotter

&&

CR
Special weather statement, May 7, 4:55 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Northern Indiana
455 PM EDT Tue May 7 2024

INZ005-104-MIZ078-072130-
Eastern St. Joseph IN-Elkhart IN-Cass MI-
455 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELKHART...
NORTHEASTERN ST. JOSEPH AND CASS COUNTIES THROUGH 530 PM EDT...

At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near
Granger, moving north at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Niles, Dowagiac, Simonton Lake,
Granger, Dunlap, Osceola, Cassopolis, Edwardsburg, Marcellus, Union,
Pokagon, Penn, Vandalia, La Grange, Adamsville, Juno Lake, and
Donnell Lake.

This includes Interstate 80 in Indiana between mile markers 79 and
98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for north central
Indiana...and southwestern Michigan.

&&

LAT...LON 4200 8576 4187 8576 4165 8589 4164 8623
      4197 8621 4205 8590
TIME...MOT...LOC 2055Z 199DEG 37KT 4174 8606

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Detroit, MI (KDTX), 12:00Z

9.7 hours before the tornado, 179 km from the path. May 7, 2024.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -107117, lifted condensation level 1533 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 12:00Z on 2024-05-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 106 square meters per square second, 0 to 6 km bulk shear 17 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-107117 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
17 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
1.6 K/km

Open this sounding in Storm Lab

Detroit, MI (KDTX), 00:00Z

2.3 hours after it, 179 km from the path. May 8, 2024.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 41 joules per kilogram, CIN -232, lifted condensation level 866 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 00:00Z on 2024-05-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 334 square meters per square second, 0 to 6 km bulk shear 62 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-232 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
62 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Sturgis/Kirsch (IRS), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northern Indiana radar (KIWX), 74 km away, was scanning. The volume nearest the touchdown began at 21:43 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are

The other tornadoes of May 7, 2024

52 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 71:05 AM CDTEF1Okfuskee, OK2.8200$15,000
May 71:12 AM CDTEF0Warren, IA3.180$50,000
May 71:35 AM CDTEF0Jasper, IA0.130$25,000
May 71:37 AM CDTEF0Marion, IA5.080$8,000
May 71:43 AM CDTEF1Randolph, MO8.3250
May 71:44 AM CDTEF0Randolph, MO2.3400
May 72:23 AM CDTEF2Adair, OK to AR11.7800$75,000
May 72:28 AM CDTEF0Pulaski, MO9.8150$16,000
May 72:43 AM CDTEF1Crawford, AR5.7900$30,000
May 72:43 AM CDTEF1Crawford, AR9.21,100$500,000
May 72:48 AM CDTEF1Crawford, AR0.6100$50,000
May 72:55 AM CDTEF1Washington, AR1.8150$35,000
May 72:55 AM CDTEF1Franklin, AR3.91,200$30,000
May 73:08 AM CDTEF1Washington, AR2.8550$30,000
May 73:44 AM CDTEF0Crawford, MO0.775
May 73:45 AM CDTEF1Franklin, MO0.3150
May 74:21 AM CDTEF0Saint Charles, MO2.250
May 72:05 PM CDTEF0Boone, IL to WI14.350$60,000
May 72:18 PM CDTEF1Walworth, WI1.050$100,000
May 75:11 PM EDTEF1Cass, MI11.7950
May 75:55 PM EDTEF2Kalamazoo, MI10.930012$50 million
May 76:07 PM EDTEF1Branch, MI1.1100
May 76:11 PM EDTUnratedSteuben, IN0.11
May 77:47 PM EDTUnratedRush, IN0.830
May 77:50 PM EDTEF2Mercer, OH8.1400$50,000
May 78:02 PM EDTEF0Shelby, IN0.850$30,000
May 78:03 PM EDTEF1Rush, IN4.675$47,000
May 78:05 PM EDTEF1Rush, IN0.230$30,000
May 78:08 PM EDTEF1Fayette, IN2.9150$50,000
May 78:09 PM EDTEF1Paulding, OH6.2300$200,000
May 78:16 PM EDTEF0Paulding, OH0.525$10,000
May 78:20 PM EDTEF2Mercer, OH6.4300$350,000
May 78:24 PM EDTEF1Darke, OH11.7800$500,000
May 78:25 PM EDTEF0Decatur, IN4.5100$50,000
May 78:42 PM EDTEF0Crawford, IN0.280
May 78:54 PM EDTUnratedPutnam, OH0.15
May 77:56 PM CDTEF1Franklin, IN to OH8.0300$10,000
May 79:20 PM EDTEF1Butler, OH2.4200$200,000
May 79:23 PM EDTEF0Clark, IN1.260
May 79:57 PM EDTEF0Butler, OH0.380$20,000
May 710:05 PM EDTEF0Warren, OH0.3100$15,000
May 710:08 PM EDTEF1Warren, OH2.6150$200,000
May 710:14 PM EDTEF0Warren, OH0.450$20,000
May 710:15 PM EDTEF1Warren, OH2.7350$500,000
May 710:27 PM EDTEF0Warren, OH0.5150$50,000
May 710:27 PM EDTEF0Clinton, OH1.380$10,000
May 711:49 PM EDTEF0Licking, OH3.0100$50,000
May 712:02 AM EDTEF1Muskingum, OH0.4128$100,000
May 712:17 AM EDTEF1Coshocton, OH0.1197$100,000
May 711:54 PM CDTEF2Hancock, OH to WV, PA15.32001$10,000
May 712:30 AM CDTEF2Garland, AR12.2600
May 71:49 AM EDTEF1Allegheny, PA0.2150$75,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.